The past several weeks have been extremely difficult for me. I mentioned before that I'm trying to get pregnant; I therefore changed medications [antidepressants] from something less pregnancy friendly (Cymbalta) to something more pregnancy friendly (Prozac). I honestly did not foresee this causing any problems. The two medications are similar. The transition should be easy. No big deal.
Or that's what I thought when everything was stable and I felt pretty good. Unfortunately, things have not gone as smoothly as I'd hoped. First I got bad advice from my OB, who told me to just stop taking the one pill and start taking the other. Three days later I started having symptoms of withdrawal. It was extremely unpleasant. So I went back to taking the old medication at half the dose: from 120 mg. to 60 mg. And I made an appointment with a psychiatrist to get some guidance.
Things went okay for maybe two weeks. I gradually decreased my dose of the Cymbalta while titrating up the Prozac. There's a problem with Cymbalta though: the lowest dose it comes in is 30 mg. So after about a week at 30 mg./day, it was time to stop taking it. After three days I was having withdrawal symptoms again.
Let me explain what this is like. You don't expect it so initially it takes a while to figure out what's wrong with you. The first thing I notice is that I can't think clearly. The harder I try the worse it gets. Eventually I realize that trying to focus on any one idea, conversation, or activity for longer than a few minutes actually makes me lightheaded. This makes it difficult to work, since my job requires me to carry on reasonably intelligent and ideally helpful conversations with patients all day long.
Then my muscles start to ache and cramp up. It gets really bad in my forearms and later on in my neck and shoulders. In the neck it feels exactly like the kind of crick you get when you've slept in an awkward position. Except I didn't wake up with it so I know it didn't come from how I slept.
Finally - and by far the worst - is the nausea. Apparently some people actually throw up. Not me. I wish I would throw up; I think I'd feel better if I did. The nausea just sits there. It periodically intensifies so for a moment I think I am going to vomit. Then it subsides to its original intensity. After a while it's all I can think about.
Then there's my mood, which has not been great. I've been coping by trying not to dwell on it. I go back to the doctor in two weeks; I'll ask her to make changes to the medication when I see her. Until then, my goals are to: 1. Try not to take my bad moods out on other people, especially my husband. 2. Go about my normal routine. 3. Act the way I usually act, despite feeling down. I'm sure we'll get the medication right eventually. Until then, I just have to hang in there.